Effexor XR (Venlafaxine) And Ringing Of The Ears

Effexor is associated with ringing in the ears.

Question

I'm having tinnitus which starts almost the same time of day every day-to-day mix afternoon. It continues the remainder of the day, sometimes it increases in volume. I've tapered & stopped Effexor XR. Could this be a side effect?

Asked by Sheldon On Dec 03, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Dec 03, 2018

Effexor XR (venlafaxine extended release) is associated with tinnitus, or ringing of the ears.

The prescribing information for the drug notes that the reported rate of this side effect is less than or equal to the placebo rate.

However, it does specifically state that tinnitus has been reported more often when the drug is being discontinued:

During marketing of Effexor XR, other SNRIs (Serotonin and Norepinephrine Reuptake Inhibitors), and SSRIs (Selective Serotonin Reuptake Inhibitors), there have been spontaneous reports of adverse events occurring upon discontinuation of these drugs, particularly when abrupt, including the following: dysphoric mood, irritability, agitation, dizziness, sensory disturbances (e.g. paresthesias such as electric shock sensations), anxiety, confusion, headache, lethargy, emotional lability, insomnia, hypomania, tinnitus, and seizures.

There are several studies that have reported on Effexor (venlafaxine) related cases of tinnitus. In most cases, tinnitus was resolved fairly quickly after complete discontinuation, at most within 7 days.

If you are getting a good response from Effexor but are concerned you may need to stop it due to the side effect, one study reported that a change from venlafaxine to desvenlafaxine (Pristiq) improved symptoms:

Because of the positive response to venlafaxine in mood and fatigue, that drug was replaced with desvenlafaxine [Pristiq], a selective serotonin- and norepinephrine-reuptake inhibitor and major active metabolite of venlafaxine. Daily oral therapy with desvenlafaxine succinate 76 mg (equivalent to desvenlafaxine 50) mg was commenced, and the patient reported decreased frequency and duration of tinnitus with nearly complete resolution within seven days of the change

The potential mechanism behind Effexor causing tinnitus isn't well known. One study theorizes that alterations in neural plasticity or effects on the sympathetic nervous system from Effexor could be the cause.

All sources that discuss Effexor induced tinnitus recommend to slowly taper your dose down if discontinuing, as this appears to lessen the severity or prevent it from occurring altogether.

If tinnitus does occur and is uncomfortable or intolerable, resuming a previously well tolerated dose of Effexor may be considered, followed by a more gradual reduction. Nevertheless, data suggests that it should go away within a few days.

In your situation, Effexor may be the cause of the ringing in the ears or there may be other factors. Be sure to discuss what you are experiencing with your doctor.


Section Summary

Effexor XR (venlafaxine) is associated with tinnitus, or ringing of the ears. It appears to be relatively uncommon, but has a higher incidence rate in those discontinuing the medication. Symptoms are reported to go away within a few days of discontinuation.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions